Topic: Dad diagnosed with ascites

hey there all


My dad was diagnosed with cc in October. He had a resectable klatskin tumor which was removed on october 31. His recovery was going great until thanksgiving when he started with pain. He was admitted to the James (osu) on December 1 for a " biloma" released on December 5. Readmitted on December 10 and was diagnosed with ascites. He was put on a big dose of lasix , some potassium chloride and his antibiotic was changed then discharged on the 12th. He is suffering with chills, which I understand to be common???? And has some confusion, difficulty concentrating and zero appetite. These chills completely exhaust him. I am concerned for his kidneys and his albumin level. What seems like to have been a miracle story is rapidly spinning out of control and I do not know what to do. Any advise? Thank you in advance!

Re: Dad diagnosed with ascites

Smferlita...There may be an infection brewing in spite of the antibiotics.  Do you know whether a blood culture had been taken while your Dad was in the hospital?  Is your Dad running a temperature?  You would want to speak to the physician in re: to the potassium level and the possibly related confusion.  And, don't hesitate from taking your Dad to the E.R. 
Please keep us posted.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

3 (edited by PCL1029 Sat, 15 Dec 2012 22:02:06)

Re: Dad diagnosed with ascites

Hi,
Biloma will cause pain, discomfort fever and chills too. But it can be removed by insertion of a needle and suck out the fluid inside and eliminate that problem.anitbiotic s like Cipro or Levaquin ,among others taking 7-14 days will follow to prevent infection . It is not a big surgical procedure.
Keep hydrate and use ensure or boost liquid protein drinks to increase the albumin level in your body. Lasix and Aldactone will help to decrease ascites  but unlike Aldactone, Lasix will not spare to lower the potassium level like Aldactone can. Ask doctor to give you a prescription for the potassium pills taken by mouth if s/he sees fit to do so.Also occasionally, request a magnesium and phosphorous level to be done too. Knowledge is power and you should read as many qarticles or medical journals as you can to supplement the information obtain for web sites you has visited to make sure your dad get the most benefit.
I think your miracle story still intact and you should not worry too much at this time.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Dad diagnosed with ascites

Thank you both for your quick response! I had not thought about his magnesium level being off too. I think I am going to get him to his gp tomorrow and get a round of blood work done and let his gp handle it from there.  I know from personal experience that lasix is not a drug to mess around with and I am worried that some of the symptoms he is having are from the lasix but it is hard to know for sure as they are also symptoms of ascites.

Thank you for your advise!

Re: Dad diagnosed with ascites

I, too, have bouts of ascites.  To relieve the pressure in my abdomen from the fluid build-up, I have gone through 2 "therapeutic" paracentesis procedures (1st one removed 5.4L and 2nd one removed 6.0L).  Although the procedures caused stomach pain, the pain went away as my body re-adjusted back to its semi-normal state, dropped 11 and 13 lbs., respectively, and don't feel the constant pressure.  My weight has now remained constant from the 2nd procedure done on 12/07/12 so I'm remaining hopeful that it continues to do so!

Many thoughts and prayers to your dad and you, Smferlita!